Monatshefte für Mathematik

, 158:195 | Cite as

Pointwise characterizations in generalized function algebras

  • Hans Vernaeve


We define the algebra \({\mathcal{G}(\widetilde {\mathbb {R}}^d)}\) of Colombeau generalized functions on \({\widetilde {\mathbb {R}}^d}\) which naturally contains the generalized function algebras \({\mathcal {G}_\fancyscript {S}(\mathbb {R}^d)}\) and \({\mathcal {G}_\tau(\mathbb {R}^d)}\). The subalgebra \({\mathcal {G}_\fancyscript {S}^\infty(\mathbb {R}^d)}\) of \({\mathcal {G}(\widetilde {\mathbb {R}}^d)}\) is characterized by a pointwise property of the generalized functions and their Fourier transforms. We also characterize the equality in the sense of generalized tempered distributions for certain elements of \({\mathcal{G}_\fancyscript {S}(\mathbb {R}^d)}\) (namely those with so-called slow scale support) by means of a pointwise property of their Fourier transforms. Further, we show that (contrary to what has been claimed in the literature) for an open set \({\Omega \subseteq \mathbb {R}^d}\), the algebra of pointwise regular generalized functions \({\dot {\mathcal {G}}^\infty(\upomega)}\) equals \({\mathcal {G}^\infty(\Omega)}\) and give several characterizations of pointwise \({\mathcal {G}^\infty}\)-regular generalized functions in \({\mathcal {G}(\Omega)}\).


Colombeau generalized functions Regularity Pointwise properties 

Mathematics Subject Classification (2000)



  1. 1.
    Aragona J., Fernandez R., Juriaans S.: A discontinuous colombeau differential calculus. Monatsh. Math. 144, 13–29 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Colombeau J.F.: Elementary Introduction to New Generalized Functions. North-Holland, Amsterdam (1985)zbMATHGoogle Scholar
  3. 3.
    Delcroix A., Hasler M., Pilipović S., Valmorin V.: Generalized function algebras as sequence space algebras. Proc. Am. Math. Soc. 132(7), 2031–2038 (2004)zbMATHCrossRefGoogle Scholar
  4. 4.
    Djapić N., Pilipović S., Scarpalezos D.: Microlocal analysis of Colombeau’s generalized functions—propagation of singularities. J. Anal. Math. 75, 51–66 (1998)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Garetto, C.: Pseudodifferential operators with generalized symbols and regularity theory. Ph.D. Thesis, University of Torino (2004)Google Scholar
  6. 6.
    Garetto C.: Topological structures in Colombeau algebras: topological \({\widetilde{\mathbb {C}}}\)-modules and duality theory. Acta. Appl. Math. 88(1), 81–123 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Garetto C.: Topological structures in Colombeau algebras: investigation of the duals of \({{\mathcal {G} _c(\Omega)}}\), \({{\mathcal {G} (\Omega)}}\) and \({{\mathcal {G}_\fancyscript {S}(\mathbb {R}^n)}}\). Monatsh. Math. 146, 203–226 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Garetto C., Gramchev T., Oberguggenberger M.: Pseudo-differential operators with generalized symbols and regularity theory. Electron. J. Differ. Eqns. 116, 1–43 (2005)Google Scholar
  9. 9.
    Garetto C., Hörmann G.: Microlocal analysis of generalized functions: pseudodifferential techniques and propagation of singularities. Proc. Edinb. Math. Soc. 48(3), 603–629 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Grosser M., Kunzinger M., Oberguggenberger M., Steinbauer R.: Geometric Theory of Generalized Functions with Applications to General Relativity. Kluwer, Dordrecht (2001)zbMATHGoogle Scholar
  11. 11.
    Hörmann G., de Hoop M.: Microlocal analysis and global solutions of some hyperbolic equations with discontinuous coefficients. Acta Appl. Math. 67, 173–224 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Hörmann G., Oberguggenberger M., Pilipović S.: Microlocal hypoellipticity of linear partial differential operators with generalized functions as coefficients. Trans. Am. Math. Soc. 358, 3363–3383 (2006)zbMATHCrossRefGoogle Scholar
  13. 13.
    Kunzinger, M., Oberguggenberger, M.: Symmetries of differential equations in Colombeau algebras. In: Ibragimov, N.H., Mahomed F.M. (eds.) Modern Group Analysis VI, pp. 9–20. New Age Int. Publ, New Delhi (1997)Google Scholar
  14. 14.
    Kunzinger M., Oberguggenberger M.: Characterization of Colombeau generalized functions by their point values. Math. Nachr. 203, 147–157 (1999)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Kunzinger M., Oberguggenberger M.: Group analysis of differential equations and generalized functions. SIAM J. Math. Anal. 31(6), 1192–1213 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Konjik S., Kunzinger M.: Generalized group actions in a global setting. J. Math. Anal. Appl. 322, 420–436 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Nedeljkov, M., Pilipović, S., Scarpalézos, D.: The Linear Theory of Colombeau Generalized Functions, vol. 385. Pitman Res. Not. Math./Longman Sci. Tech., London (1998)Google Scholar
  18. 18.
    Oberguggenberger, M.: Multiplication of Distributions and Applications to Partial Differential Equations, vol 259. Pitman Res. Not. Math./Longman Sci. Tech., London (1992)Google Scholar
  19. 19.
    Oberguggenberger M., Pilipović S., Scarpalezos D.: Local properties of Colombeau generalized functions. Math. Nachr. 256, 1–12 (2003)CrossRefGoogle Scholar
  20. 20.
    Oberguggenberger, M.,Vernaeve, H.: Internal sets and internal functions in Colombeau theory. J. Math. Anal. Appl. 341, 649–659 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Scarpalézos, D.: Topologies dans les espaces de nouvelles fonctions généralisées de Colombeau. \({{\widetilde{\mathbb {C} }}}\)-modules topologiques. Université Paris 7 (1993)Google Scholar
  22. 22.
    Vernaeve, H.: Weak homogeneity in generalized function algebras. Math. Nachr. arXiv:0711.2495 (in press)

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Unit for Engineering MathematicsUniversity of InnsbruckInnsbruckAustria

Personalised recommendations